Heat, San Diego County Mountains
- When
- July 4, 11:30 AM PST to 5:00 PM PST
- Where
- San Diego County Mountains forecast zone
- Injuries
- 8 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
Nine people were overcome by heat exhaustion in narrow canyons. Eight people were rescued on July 4 from Cedar Falls, located 10 miles east of Ramona.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
Nine people were overcome by heat exhaustion in narrow canyons. Eight people were rescued on July 4 from Cedar Falls, located 10 miles east of Ramona. The next day, a 58 year old male was rescued from Hellhole Canyon Preserve, 7 miles east of Valley Center. Temperatures at the times of rescue ranged were between 100 and 104 degrees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 4, 2:00 AM PST, 9 hours 30 minutes earlier.
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA 300 AM PDT FRI JUL 4 2003 .SYNOPSIS...HIGH PRESSURE WILL KEEP SOUTHWEST CALIFORNIA FAIR AND DRY FOR THE NEXT SEVERAL DAYS WITH HOT INLAND TEMPERATURES EACH AFTERNOON. A SHALLOW MARINE LAYER AND WEAK ONSHORE FLOW WILL BRING PATCHY NIGHT AND MORNING LOW CLOUDS AND FOG..MAINLY NEAR THE BEACHES. LOW CLOUDS WILL GRAUDALLY INCREASE IN COVERAGE AND SPREAD A LITTLE FARTHER INLAND THROUGH MONDAY. TEMPERATURES SHOULD PEAK TODAY...THEN COOL A LITTLE EACH DAY THROUGH MONDAY. .DISCUSSION...HIGH PRESSURE ALOFT WILL BE THE DOMINANT FEATURE FOR THE NEXT SEVERAL DAYS...THOUGH PERHAPS WEAKENING A LITTLE BY THE END OF NEXT WEEK. HEIGHTS ALOFT SHOULD PEAK TODAY WITH ONSHORE FLOW WEAKEST TODAY AS WELL. TEMPERATURES SHOULD REACH LEVELS A FEW DEGREES HIGHER THAN THURSDAY FOR MANY LOCATIONS...BUT REMAIN BLO RECORD LVLS FOR MOST LOCATIONS AS RECORD HIGHS FOR TODAY ARE QUITE HIGH. AS HIGH PRESSURE ALOFT WEAKENS A LTL SAT INTO EARLY NEXT WEEK AND WK ONSHORE FLOW RETURNS...MOST AREAS WILL SEE SLOW COOLING FOR SATURDAY THROUGH MONDAY WITH GREATEST COOLING FROM THE COAST INLAND TO THE LWR CSTL VLYS. THE MARINE LYR WL DEEPEN A LTL WITH STRATUS POSSIBLY RETURNING TO THE LWR CSTL VLYS BY MON. CSTL LOW CLOUDS SHOULD GRADUALLY INCR IN COVERAGE EACH NIGHT AS WELL. WITH THE RELATIVELY LOW INVERSION HEIGHT AND INCRG STRATUS COVERAGE...THERE IS SOME POTENTIAL FOR FLIGHT DISRUPTIONS AT LINDBERGH FIELD SUNDAY AND MONDAY...MAINLY DURG THE LATE EVENING AND EARLY MORNING HOURS. .SAN...SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX. MARTIN
CAZ042-043-048-050-055>058-060>062-051300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 600 AM PDT FRI JUL 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT HOT AFTERNOON TEMPERATURES INLAND...BUT LOW HUMIDITES WILL KEEP HEAT INDICES BELOW WARNING LEVELS. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY SLOW COOLING...BUT CONTINUED HOT INLAND EACH AFTERNOON. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MARTIN
The national radar mosaic for the moment the first event began.
2 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365765, 5365764.